Alabama, 2002

Hail in Alabama, May 2, 2002

May 2, 2002 · NWS BMX · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 2:00 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 2, 2:00 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT THU MAY 02 2002

AIR MASS OVER FORECAST AREA REMAINS UNSTABLE AND ANY CAP IS SLOWLY
BEING BROKEN DOWN BY THE AFTERNOON HEATING AND APPROACHING FRONT.
FRONT EXTENDS FROM MIDDLE TN TO AR AND MODELS AGREE IT SHOULD SLOWLY
PUSH INTO AL THROUGH THE NIGHT...AND STALL ACROSS THE CENTRAL PART OF
THE STATE. SOME OF THE STORMS COULD BE SEVERE WITH STRONG WINDS AND
HAIL. ANOTHER IMPULSE WILL MOVE OVER THE NORTHERN THIRD OF THE STATE
ON FRIDAY WITH A CHANCE OF ADDITIONAL SEVERE THUNDERSTORMS. WILL
INDICATE LIKELY POPS NORTH TONIGHT TO CHANCE CENTRAL...CHANCE
FRIDAY...AND LIKLEY ON FRIDAY NIGHT. THE CHANCE OF RAIN WILL DECREASE
ON SATURDAY AND INTO SUNDAY. IN THE EXTENDED HIGH PRESSURE BUILDS
OVER THE SOUTHEAST AND WILL PROBABLY HAVE SOME DAILY CAP. WILL TAKE
OUT ANY MENTION OF PRECIPITATION IN THE NORTH BY WEDNESDAY AND
LEAVE OUT ANY POPS FURTHER SOUTH.

HSV 063/070 058/071 756
BHM 065/073 061/080 656
MGM 068/083 064/083 353

.BHM...NONE.

In the hours before

Special weather statement, May 2, 12:00 PM CST, 3 hours 25 minutes before
ALZ001>050-021901-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT THU MAY 02 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT PUSHING SOUTHWARD INTO ALABAMA WILL CAUSE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO FORM ACROSS THE STATE THIS
AFTERNOON AND TONIGHT.  AS CONDITIONS WARM UP THIS AFTERNOON...
AND THE AIR MASS ACROSS ALABAMA BECOMES INCREASINGLY UNSTABLE...SOME
OF THE THUNDERSTORMS MAY GROW STRONG ENOUGH TO BECOME SEVERE.

THE STORM PREDICTION CENTER HAS PLACED A LARGE PART OF NORTH AND
CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS.  THE
THREAT OF SEVERE WEATHER WILL BE PRIMARILY IN THE TENNESSEE VALLEY
THIS AFTERNOON...AND THEN SHIFT INTO CENTRAL ALABAMA TONIGHT.
ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...
AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lauderdale

When
May 2, 3:25 PM CST
Where
Lauderdale County, Cloverdale
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -87.767

Nickel size hail was reported in Cloverdale.

Hail, Lauderdale

When
May 2, 3:59 PM CST
Where
Lauderdale County, Anderson
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -87.267

Nickel size hail was observed in Anderson.

Hail, Lauderdale

When
May 2, 4:01 PM CST
Where
Lauderdale County, Lexington
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -87.367

Nickel size hail fell just east of Lexington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294464, 5294465, 5294466.